Algebra universalis

, Volume 73, Issue 2, pp 183–204 | Cite as

Idempotent generated algebras and Boolean powers of commutative rings

  • Guram Bezhanishvili
  • Vincenzo Marra
  • Patrick J. Morandi
  • Bruce Olberding


A Boolean power S of a commutative ring R has the structure of a commutative R-algebra, and with respect to this structure, each element of S can be written uniquely as an R-linear combination of orthogonal idempotents so that the sum of the idempotents is 1 and their coefficients are distinct. In order to formalize this decomposition property, we introduce the concept of a Specker R-algebra, and we prove that the Boolean powers of R are up to isomorphism precisely the Specker Ralgebras. We also show that these algebras are characterized in terms of a functorial construction having roots in the work of Bergman and Rota. When R is indecomposable, we prove that S is a Specker R-algebra iff S is a projective R-module, thus strengthening a theorem of Bergman, and when R is a domain, we show that S is a Specker R-algebra iff S is a torsion-free R-module.

For indecomposable R, we prove that the category of Specker R-algebras is equivalent to the category of Boolean algebras, and hence is dually equivalent to the category of Stone spaces. In addition, when R is a domain, we show that the category of Baer Specker R-algebras is equivalent to the category of complete Boolean algebras, and hence is dually equivalent to the category of extremally disconnected compact Hausdorff spaces.

For totally ordered R, we prove that there is a unique partial order on a Specker R-algebra S for which it is an f-algebra over R, and show that S is isomorphic to the R-algebra of piecewise constant continuous functions from a Stone space X to R equipped with the interval topology.

Key words and phrases

algebra over a commutative ring idempotent generated algebra Boolean power Stone space Baer ring f-ring Specker -group 

2010 Mathematics Subject Classification

Primary: 16G30 Secondary: 06E15 54H10 06F25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Banaschewski B., Bruns G.: Injective hulls in the category of distributive lattices. J. Reine Angew. Math. 232, 102–109 (1968)MATHMathSciNetGoogle Scholar
  2. 2.
    Banaschewski, B., Nelson, E.: Boolean powers as algebras of continuous functions. Dissertationes Math. (Rozprawy Mat.) 179, 51 pages (1980)Google Scholar
  3. 3.
    Bergman G. M.: Boolean rings of projection maps. J. London Math. Soc. 4, 593–598 (1972)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bezhanishvili, G., Marra, V., Morandi, P. J., Olberding, B.: De Vries powers: A generalization of Boolean powers for compact Hausdorff spaces. J. Pure Appl. Algebra (2015),
  5. 5.
    Bezhanishvili, G., Morandi, P. J., Olberding, B.: Bounded Archimedean -algebras and Gelfand-Neumark-Stone duality. Theory and Applications of Categories 28, 435–475 (2013)Google Scholar
  6. 6.
    Birkhoff, G.: Lattice theory. Third ed., American Mathematical Society Colloquium Publications, vol. 25, American Mathematical Society, Providence (1979)Google Scholar
  7. 7.
    Burris S., Sankappanavar, H. P.: A course in universal algebra. Graduate Texts in Mathematics, vol. 78, Springer-Verlag, New York (1981)Google Scholar
  8. 8.
    Conrad P.: Epi-archimedean groups. Czechoslovak Math. J. 24((99), 192–218 (1974)MathSciNetGoogle Scholar
  9. 9.
    Foster A. L.: Generalized "Boolean" theory of universal algebras. I. Subdirect sums and normal representation theorem. Math. Z. 58, 306–336 (1953)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Foster, A. L.: Generalized "Boolean" theory of universal algebras. II. Identities and subdirect sums of functionally complete algebras. Math. Z. 59, 191–199 (1953)Google Scholar
  11. 11.
    Foster A. L.: Functional completeness in the small. Algebraic structure theorems and identities. Math. Ann. 143, 29–58 (1961)Google Scholar
  12. 12.
    Gillman, L., Jerison, M.: Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York (1960)Google Scholar
  13. 13.
    Henriksen M., Jerison M.: The space of minimal prime ideals of a commutative ring. Trans. Amer. Math. Soc. 115, 110–130 (1965)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    MacLane, S.: Categories for the working mathematician. Springer-Verlag, New York, Graduate Texts in Mathematics, Vol. 5 (1971)Google Scholar
  15. 15.
    Ribenboim P.: Boolean powers. Fund. Math. 65, 243–268 (1969)MATHMathSciNetGoogle Scholar
  16. 16.
    Rota, G.-C.: The valuation ring of a distributive lattice. Proceedings of the University of Houston Lattice Theory Conference (Houston, 1973), Dept. Math., Univ. Houston, 574–628 (1973)Google Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  • Guram Bezhanishvili
    • 1
  • Vincenzo Marra
    • 2
  • Patrick J. Morandi
    • 1
  • Bruce Olberding
    • 1
  1. 1.Department of Mathematical SciencesNew Mexico State UniversityLas CrucesUSA
  2. 2.Dipartimento di Matematica “Federigo Enriques”Università degli Studi di MilanoMilanoItaly

Personalised recommendations